Ohio, 2017

Flood in Ohio, May 18, 2017

May 18, 2017 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms persisted during the evening hours along a cold front draped across northwest Ohio. These produced locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms persisted during the evening hours along a cold front draped across northwest Ohio. These produced locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 18, 9:12 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, May 18, 9:12 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1012 PM EDT Thu May 18 2017

.SYNOPSIS...
With an upper level ridge over the southeastern states,
generally warm conditions are expected through the weekend, with
occasional chances for showers and storms. A cold front will
move into the region Sunday, providing a greater chance for
precipitation, before drier and cooler conditions move into the
area on Monday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Scattered thunderstorms may linger overnight especially near a
cold front draped across Northwest Ohio. Some of the storms may
persist through tonight as the front sags southward, since
models show CAPE decreasing but not disappearing in this humid
airmass.

Lows are forecast to remain well above normal, in the upper 50s
north to upper 60s south.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
On Friday morning, a southward-moving cold front will be moving
into the ILN CWA, with some level of model disagreement
regarding the extent of its progression. This boundary will
undercut the overall dome of higher theta-e through the low and
mid levels, at least temporarily limiting the chances for
precipitation in the northern half of the forecast area.
Attention will turn to a weak 700mb shortwave moving into
central Kentucky by morning, which should help to take advantage
of whatever weak surface-based instability (and perhaps some
elevated instability) remains in place early on Friday.
Precipitation chances are thus expected to gradually increase
from SW to NE over the course of the day, though mainly focusing
on the southern two-thirds of the forecast area by afternoon,
with the slightly cooler and more stable air to the north. There
will certainly be a gradient in temperatures across the ILN CWA,
which could help focus the convection, which (at its most in
the south) will be in an environment with 1500-2000 J/kg of
MLCAPE. With generally weak wind shear -- especially in the low
levels) -- the severe threat will again be limited to isolated
situations in the stronger storm cores.

With the axis of the mid-level ridge ending up positioned over
the forecast area by late evening into the overnight, chances
for precipitation will again decrease, roughly coincident with
the usual diurnal cycle as well.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Active weather pattern through the long term forecast period.
Mid level shortwave and associated surface wave of low pressure to
eject northeast into the Great Lakes Saturday. Surface frontal
boundary which was stalled across the south will lift north as a
warm front Saturday. This will keep a continued threat of showers
and thunderstorms with the best chance west. In the warm sector
expect Saturdays highs to range from 80 to 85.

Surface wave tracks across the Great Lakes with associated cold
front pushing east across the region Sunday. Model solutions
generally a little quicker with the frontal passage. This will bring
an enhanced chance for thunderstorms. Have continued likely pops
with a period of categorical during the afternoon. With clouds and
precipitation, temperatures will be a little cooler, with Sundays
highs ranging from the mid 70s west to 80 east.

A lingering chance of a post frontal rain shower Sunday night and
then drying out Monday as surface high pressure providing a
temporary dry period early next week. Cooler temperatures expected
Monday with highs a little below normal, ranging from the upper 60s
northwest to the lower 70s southeast.

Jet energy to carve out mid/upr level low over the Mid MS Vly next
week. ECMWF is deeper and further east, so pcpn onset a little
delayed and lingers longer. GFS solution is less amplified and more
progressive. Uncertainty increases with model solutions diverging on
timing and amplitude of this system. Have chance pops developing
Tuesday afternoon and across the region Wednesday. Have lingered
chance pops into early Thursday and then diminish pops as the upper
low is expected to shift east.

Highs Tuesday will be close to normal with and generally 70 to 75,
and then cooler Wednesday from the lower 60s nw to upper 60s se.
Cool readings expected to continue next Thursday with highs in the
mid and upper 60s.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Aviation will be affected by scattered thunderstorms developing
in a persistently unstable airmass. TAF sites may not be
directly impacted due to the low areal coverage of the
thunderstorms, so went with VCTS. The bulk of the convective
activity is expected to occur during daylight hours, with
thunderstorms forecast to dissipate this evening within a couple
hours of sunset. Thunderstorms will probably reform Friday
afternoon, aided by forcing along a cold front dropping south
into the unstable regime. Once again, the scattered nature of
the storms, and model uncertainty, do not allow for precise
timing of occurrence at any particular TAF site, so kept
conditions VFR for this issuance. Later forecasts may be able
to pinpoint convective elements and possible MVFR conditions
based on latest radar and model data. Wind speeds will drop
below 10 knots outside of thunderstorms, while direction will
vary from southwest this evening, to southeast and east as the
front works southward on Friday.

OUTLOOK...Thunderstorms are possible Saturday through Sunday.
MVFR ceilings are possible again on Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hatzos
NEAR TERM...Coniglio/Hatzos
SHORT TERM...Hatzos
LONG TERM...AR
AVIATION...Coniglio
Hazardous weather outlook, May 18, 7:31 PM EST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
831 PM EDT Thu May 18 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-200045-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
831 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 18, 5:55 PM EST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
655 PM EDT THU MAY 18 2017

OHZ056-182330-
Licking OH-
655 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LICKING COUNTY
UNTIL 730 PM EDT...

At 655 PM EDT, radar indicated a strong thunderstorm over Hebron,
moving northeast at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...

Locations impacted include...
Newark, Heath, Granville, Buckeye Lake, Hebron, Hanover, Granville
South, Marne, Harbor Hills, Toboso, Interstate 70 at State Route 13
and Fallsburg.

This includes I-70 in Ohio between mile markers 127 and 136.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3999 8220 3992 8240 3993 8242 3993 8251
      4002 8262 4024 8221 4024 8218
TIME...MOT...LOC 2255Z 235DEG 33KT 3998 8250
Special weather statement, May 18, 6:09 PM EST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
709 PM EDT THU MAY 18 2017

OHZ055-065-182345-
Fairfield OH-Franklin OH-
709 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN AND
NORTHERN FAIRFIELD COUNTIES UNTIL 745 PM EDT...

At 709 PM EDT, radar indicated a strong thunderstorm near
Pickerington, moving northeast at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...

Locations impacted include...
Columbus, Pickerington, Canal Winchester, Groveport, Baltimore,
Buckeye Lake, Millersport, Fairfield Beach, Royalton, Lithopolis,
Thurston, Carroll, Brice, Blacklick Estates and State Route 158 at
State Route 204.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3984 8247 3971 8281 3976 8283 3979 8282
      3980 8284 3991 8289 3994 8271 3993 8251
      3993 8246
TIME...MOT...LOC 2309Z 235DEG 49KT 3985 8274
Special weather statement, May 18, 6:30 PM EST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Wilmington OH
730 PM EDT THU MAY 18 2017

OHZ056-065-190000-
Licking OH-Fairfield OH-
730 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FAIRFIELD AND
SOUTHEASTERN LICKING COUNTIES UNTIL 800 PM EDT...

At 730 PM EDT, radar indicated a strong thunderstorm over
Millersport, moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...

Locations impacted include...
Newark, Heath, Baltimore, Buckeye Lake, Hebron, Millersport,
Pleasantville, Hanover, Fairfield Beach, Harbor Hills, Marne,
Thornport, Thurston, Kirkersville, Gratiot, Fairfield County Airport,
Toboso, Brownsville, State Route 158 at State Route 204 and
Interstate 70 at State Route 37.

This includes I-70 in Ohio between mile markers 119 and 142, and near
mile marker 144.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3995 8220 3995 8223 3991 8223 3993 8246
      3984 8247 3983 8240 3982 8242 3975 8267
      3993 8272 4016 8219
TIME...MOT...LOC 2330Z 251DEG 36KT 3989 8259
Special weather statement, May 18, 6:56 PM EST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
756 PM EDT THU MAY 18 2017

OHZ056-190015-
Licking OH-
756 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LICKING COUNTY
UNTIL 815 PM EDT...

At 755 PM EDT, radar indicated a strong thunderstorm near Harbor
Hills, moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...

Locations impacted include...
Heath, Hanover, Marne, Harbor Hills, Thornport, Gratiot, Toboso,
Interstate 70 at State Route 13 and Brownsville.

This includes I-70 in Ohio between mile markers 131 and 142, and near
mile marker 144.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3995 8220 3995 8223 3991 8223 3992 8240
      3993 8245 4001 8248 4012 8219
TIME...MOT...LOC 2355Z 246DEG 30KT 3995 8237
Special weather statement, May 18, 9:16 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1016 PM EDT THU MAY 18 2017

OHZ034-035-044-190300-
Auglaize OH-Logan OH-Mercer OH-
1016 PM EDT THU MAY 18 2017

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LOGAN...AUGLAIZE
AND CENTRAL MERCER COUNTIES UNTIL 1100 PM EDT...

At 1015 PM EDT, radar indicated strong thunderstorms near Coldwater,
moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Celina, Wapakoneta, St. Marys, Coldwater, Fort Shawnee, Cridersville,
New Knoxville, Waynesfield, Chippewa Park, Moulton, Wabash, Buckland,
Uniopolis, Montezuma, Fryburg, St. Johns, Neptune, Bulkhead and New
Hampshire.

This includes I-75 in Ohio between mile markers 106 and 118.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4064 8411 4064 8388 4053 8388 4053 8386
      4051 8386 4048 8423 4048 8434 4047 8434
      4043 8480 4061 8480 4066 8415 4066 8411
TIME...MOT...LOC 0215Z 272DEG 41KT 4052 8469

Coniglio
Special weather statement, May 18, 9:36 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1036 PM EDT THU MAY 18 2017

OHZ026-190315-
Hardin OH-
1036 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HARDIN COUNTY UNTIL
1115 PM EDT...

At 1035 PM EDT, radar indicated a strong thunderstorm near Belle
Center, moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Kenton, Roundhead, Mount Victory, Ridgeway, Hepburn, Silver Creek,
Mentzer, Jumbo, Pfeiffer, Walton and State Route 195 at State Route
235.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4050 8342 4050 8352 4051 8356 4053 8388
      4065 8388 4066 8342
TIME...MOT...LOC 0235Z 272DEG 49KT 4056 8368

Coniglio

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hardin

When
May 18, 10:15 PM EST to 11:15 PM EST
Where
Hardin County, 3.49 mi N of Ridgeway to 3.55 mi N of Ridgeway
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.580, -83.560

Minor street flooding was reported on some county roads southeast of Kenton.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690940.